Tinnitus can be extremely disturbing to people who have it. In many cases it is not a serious health problem, but rather a nuisance that may go away. However, some people with tinnitus may require medical or surgical treatment. Sixteen million Americans seek medical treatment each year for tinnitus, and about one-quarter of those experience it so severely it interferes with their daily activities.
Antidepressants. Antidepressants, such as nortriptyline and amitriptyline, have been used as mood enhancers to help someone with tinnitus cope with the life changing implications and complications it brings. However, they are often only prescribed in the most severe of tinnitus cases as they carry some serious side effects that might not make them worth taking for everyone. These include blurred vision, heart problems, dry mouth and constipation.
Tinnitus is associated with a high level of emotional stress. Depression, anxiety, and insomnia are not uncommon in people with tinnitus. Cognitive behavioral therapy (CBT) is a type of talk therapy that helps people with tinnitus learn to live with their condition. Rather than reducing the sound itself, CBT teaches you how to accept it. The goal is to improve your quality of life and prevent tinnitus from driving you crazy.
Sound waves travel through the ear canal to the middle and inner ear, where hair cells in part of the cochlea help transform sound waves into electrical signals that then travel to the brain's auditory cortex via the auditory nerve. When hair cells are damaged — by loud noise or ototoxic drugs, for example — the circuits in the brain don't receive the signals they're expecting. This stimulates abnormal activity in the neurons, which results in the illusion of sound, or tinnitus.
If you're not sure of what is causing your tinnitus, a hearing care professional can help pinpoint the issue through a series of tests. It can be helpful to take notes of the sounds you are regularly or irregularly experience to help your hearing healthcare professional put together the clues to what may be causing it. Be sure to alert your practitioner of any pertinent medical history, medications or excessive noise exposure that could be playing a role in your tinnitus.
Persistent tinnitus may cause anxiety and depression. Tinnitus annoyance is more strongly associated with psychological condition than loudness or frequency range. Psychological problems such as depression, anxiety, sleep disturbances and concentration difficulties are common in those with strongly annoying tinnitus. 45% of people with tinnitus have an anxiety disorder at some time in their life.
Note however that tinnitus nearly always consists of fairly simple sounds -- for example, hearing someone talking that no one else can hear would not ordinarily be called tinnitus -- this would be called an auditory hallucination. Musical hallucinations in patients without psychiatric disturbance is most often described in older persons, years after hearing loss.
Avoid a too-quiet bedroom. People with tinnitus may find it easier to sleep in a less quiet bedroom, and may benefit from white noise or other sleep-friendly sounds that help mask and minimize their tinnitus. To my patients who are looking to introduce soothing sounds to their sleep environment, I recommend the iHome Zenergy Sleep System, which combines relaxing sounds with aromatherapy and sleep-promoting light therapy.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
Luckily, many can live with their tinnitus as it may only occur occasionally and/or is relatively quiet, but for some the tinnitus is so bothersome, severe and intense that it negatively influences their daily life to a very large extend. For those people, it is very natural to look for a cure that can make the tinnitus go away - or at least reduce it.
Another way of splitting up tinnitus is into objective and subjective. Objective tinnitus can be heard by the examiner. Subjective cannot. Practically, as there is only a tiny proportion of the population with objective tinnitus, this method of categorizing tinnitus is rarely of any help. It seems to us that it should be possible to separate out tinnitus into inner ear vs everything else using some of the large array of audiologic testing available today. For example, it would seem to us that tinnitus should intrinsically "mask" sounds of the same pitch, and that this could be quantified using procedures that are "tuned" to the tinnitus.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Ask your doctor about experimental therapies. No cure for tinnitus has been found but research is ongoing, so you should be open to experimental therapies. Electronic and magnetic stimulation of the brain and nerves might correct the overactive nerve signals that cause tinnitus. These techniques are still in development, so ask your doctor or hearing specialist if trying one might be right for you.
A common cause of tinnitus is inner ear hair cell damage. Tiny, delicate hairs in your inner ear move in relation to the pressure of sound waves. This triggers cells to release an electrical signal through a nerve from your ear (auditory nerve) to your brain. Your brain interprets these signals as sound. If the hairs inside your inner ear are bent or broken, they can "leak" random electrical impulses to your brain, causing tinnitus.